In recent years, myocarditis has emerged as a significant adverse effect from immune checkpoint inhibitor (ICI) therapies for cancer. Because this condition has been associated with a high mortality rate and can be difficult to detect, a narrative review published in JAMA Cardiology aimed to standardize the diagnostic and therapeutic protocols.

In 2019, as many as 50% of patients with cancers participating in clinical trials were eligible for 1 of the 8 ICI therapies currently approved for use in the US. Serious adverse events include immune-related adverse events, of which myocarditis is particularly challenging to diagnose and treat. The condition has been observed among approximately 1% of patients and has been associated with a 46% mortality rate.

Myocarditis tends to develop quickly: Most patients are diagnosed after 1 or 2 ICI doses. Significant clinical risk factors have not yet been elucidated, but patients who are receiving combinatorial ICI treatments have an increased risk compared with those using monotherapy ICIs (odds ratio [OR], 4.31; 95% CI, 2.86-6.38).


Continue Reading

The review authors recommend all patients who initiate ICI therapy be evaluated at baseline by electrocardiogram (ECG). During the first 6 weeks of treatment, cardiac biomarkers should be assessed for deviations on a bimonthly basis. Patients who have elevated biomarkers should be evaluated for ICI-associated myocarditis.

The challenge of evaluating ICI-associated myocarditis is primarily the heterogeneous presentation of symptoms. Patients can present with dyspnea and fatigue (71% to 76%); chest pain (14% to 37%); myasthenia-like syndrome (11% to 30%); abnormal electrocardiogram (46% to 89%), echocardiogram (49% to 51%), or cardiac magnetic resonance imaging (23% to 48%); and elevations in N-terminal pro-brain natriuretic peptide (65% to 100%) and cardiac troponin (46% to 94%), among other symptoms.

The review authors proposed a basic scheme for diagnosing ICI-associated myocarditis. After patients being treated with ICIs for cancer present with possible clinical symptoms of myocarditis, they should be evaluated by ECG. If patients have a normal ECG and cardiac troponin level, other causes for the patients’ symptoms should be evaluated.

For patients who have an abnormal ECG and elevated troponin, a comprehensive myocarditis workup should include a complete physical examination, second ECG, evaluation of all cardiac biomarkers, transthoracic echocardiogram (TTE), coronary magnetic resonance imaging, coronary angiography with biopsy, and neuromuscular assessment. In addition, acute coronary syndrome should be ruled out.

During the diagnosis process, patients should have continuous telemetry monitoring, ICI therapy should be interrupted, and the patient should receive 1 g intravenous methylprednisolone.

For patients who are deemed to have definite, probable, or possible myocarditis, they should continue methylprednisolone therapy, undergo a 12-lead ECG to monitor for rhythm changes, and be evaluated for cardiac biomarkers daily.

Patients who begin to have improvement of symptoms should be transitioned to oral corticosteroids and be reassessed by TTE prior to discharge. An outpatient follow-up is recommended.

Patients who do not begin to improve or who exhibit unstable arrhythmia or hemodynamic instability, or who maintain high cardiac troponin should receive a higher level of care, and a second-line therapeutic agent such as mycophenolate or abatacept may be considered.

Current lines of investigation for ICI-associated myocarditis include the role of immune-based positron emission tomography radiotracers for the detection of immune cells, better molecular characterization of infiltrating immune cells in myocardial tissue, and pathway-specific direct interference of the ICI drug.

The review authors concluded ICI-associated myocarditis is a significant and potentially serious, even deadly, complication of ICI therapies. Streamlining the procedures for surveillance and early diagnosis of myocarditis has the potential to improve clinical outcomes.

Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures. 

Reference

Lehmann LH, Cautela J, Palaskas N, et al. Clinical strategy for the diagnosis and treatment of immune checkpoint inhibitor–associated myocarditis: a narrative review. JAMA Cardiol. Published online July 7, 2021. doi:10.1001/jamacardio.2021.2241